Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 87, NWS Tallahassee, FL

June 14, 2002Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2002, 1:39 PM CDT for Dale County, Alabama. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2002, 1:39 PM CDT (18:39 UTC)
Expired
Jun 14, 2002, 3:00 PM CDT
In force
81 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 6.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 141839
SVRTLH
ALC045-141930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
138 PM CDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DALE COUNTY IN ALABAMA

* UNTIL 230 PM CDT...

* AT 138 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES SOUTHWEST OF
  PLEASANT HILL...OR ABOUT 4 MILES NORTH OF FORT RUCKER...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OZARK BY 145 PM CDT...
  BLACKWELL FIELD AIRPORT...WATERFORD BY 150 PM CDT...
  EWELL...MABSON BY 155 PM CDT...
  BROWNS CROSSROADS BY 200 PM CDT...


THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3146 8576 3137 8576 3131 8543 3153 8543

.END

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 8:30 AM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 14, 8:30 AM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 AM EDT FRI JUN 14 2002

MORNING SURFACE ANALYSES SHOW THE COLD FRONT EXTENDS ACROSS NRN AL
AND THEN SW ACROSS CENTRAL MS AND LA TO COASTAL TX. A PREFRONTAL
TROUGH EXTENDS FROM VA SW ACROSS CENTRAL GA AND THEN SSW ACROSS OUR
PANHANDLE ZONES. THE BIG UPPER LOW IS MOVING TO THE ESE ACROSS WI.
LOCAL RADARS SHOW LIGHT SHOWERS MOVING E ACROSS SE AL AND SW GA. 12Z
KTLH SOUNDING SHOWS LOW TO MID LEVEL FLOW OUT OF THE WSW AT >10 KTS.
THIS IS A TYPE 5 SEA BREEZE REGIME. HOWEVER, SYNOPTIC SCALE
INFLUENCES TODAY WILL PRECLUDE USING SEA BREEZE CLIMATOLOGY.
MODIFYING THE SOUNDING FOR A MAX TEMP OF 93 AND AFTERNOON DEW POINTS
AROUND 70 YIELDS PW OF NEARLY 1.7 INCHES, CAPE OF 2900 J/KG, AND AN
LI OF -6.3. THERE IS THEREFORE SUFFICIENT MOISTURE AND INSTABILITY
FOR AFTERNOON CONVECTION. PLAN TO LEAVE POPS AS IS.

MARINE: PLAN TO BUMP WIND FORECAST FOR THIS AFTERNOON UP TO 15 KNOTS
AND GUSTY. MAY NEED AN SCEC (15-20KT) HEADLINE THIS EVENING, BUT
WILL HOLD OFF UNTIL AFTERNOON PACKAGE AND MONITOR TRENDS AT THE
BUOYS AND C-MANS. ALSO, W/ SW FLOW AND SEA BREEZE ENHANCEMENT, SEE
NO REASON FOR THE LOWER SEA HEIGHT FORECAST NEAR SHORE AND WILL
ADJUST THE SEAS FORECAST TO BE UNIFORM ACROSS THE NEAR AND OFFSHORE
WATERS.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

WOOL/MONTANEZ

In the hours before

Special weather statement, Jun 14, 10:00 AM CDT, 3 hours 39 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-142045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT FRI JUN 14 2002

THIS OUTLOOK PERTAINS TO SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...THE FLORIDA BIG BEND...THE EASTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT AS A PRE-FRONTAL TROUGH OF LOW PRESSURE DRIFTS
ACROSS THE AREA. THIS TROUGH IS AHEAD OF A COLD FRONT THAT IS
EXPECTED TO MOVE THROUGH THE AREA TONIGHT INTO SATURDAY. IN
ADDITION...A SEA BREEZE WILL FORM IN THE AFTERNOON OVER THE BIG
BEND. ANY STORMS PRODUCED BY THE SEA BREEZE WILL DISSIPATE AROUND
SUNSET. ONE OR TWO OF THE STRONGEST STORMS MAY PRODUCE DAMAGING WIND
GUSTS. HOWEVER...THE OVERALL SEVERE WEATHER THREAT IS LOW AND
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

KEEP IN MIND THAT ANY SUMMERTIME THUNDERSTORM WILL PRODUCE GUSTY
WINDS...BRIEF HEAVY RAIN...AND FREQUENT LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:27 PM CDTSevere Thunderstorm WarningTAEHenry93 min
Jun 14, 2:49 PM CDTSevere Thunderstorm WarningTAEHouston116 min
Jun 14, 3:15 PM CDTSevere Thunderstorm WarningTAEHouston90 min
Jun 14, 4:20 PM CDTSevere Thunderstorm WarningTAECoffee, Dale, Geneva, Henry, Houston200 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.